Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 108, NWS Baltimore/Washington

August 17, 2003Augusta County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 17, 2003, 3:19 PM EDT for Augusta County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2003, 3:19 PM EDT (19:19 UTC)
Expired
Aug 17, 2003, 6:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Augusta County, VA

The radar

The Roanoke radar (KFCX), 162 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:45 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 17, 1:45 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT SUN AUG 17 2003

.SHORT TERM TNGT AND MON...
WEAK FNT ACRS SERN VA DRIFTING SLOWLY S. AXIS OF H5 TROF WILL BE
OVERHEAD TMRW...AND A DECENT PIECE OF S/W ENERGY WILL BE DROPPING SE
ACRS THE CWA. ETA IS A BIT FASTER WITH THIS FEATURE. MOISTURE IS
LACKING...PW VALUES PEAK ARND 1.3 OR SO. WILL HANDLE THIS FEATURE
BY MENTIONING A 20 POP IN GRIDS BUT FORGOING IN ZFP. LATER SHIFTS
CAN ADJUST IF NECESSARY.

IN THE SHORTER TERM...SCT CONVECTION FIRING ALONG AND S OF A LN FROM
CBE TO FREDERICKBURG. THIS SHOULD WANE THIS EVENING. WILL TAKE A
LOOK AT RADAR AND THROW A 20 OR 30 PCT IN FOR AFFECTED AREAS EARLY
TNGT. WINDS IN THE VALLEYS MAY DIE OFF ENOUGH FOR SOME LATE NGT
FOG...ESPECIALLY WHERE IT RAINED THIS AFTN. WILL INCLUDE MENTION IN
GRIDS AND ZFP.

RDH

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY):
...PATTERN CHANGE STILL ON TRACK FOR WEDNESDAY...

OBSERVATIONS: WATER VAPOR REVEALS THAT A STRONG UPPER LEVEL JET
CONTINUES TO DIVE THROUGH THE OHIO VALLEY...RECARVING A TROUGH IN
THE MID ATLANTIC. BEHIND THIS...HEIGHT RISES OF 40-50M ARE OCCURRING
IN THE HUDSON BAY REGION. THIS IS CAUSING THE CUTOFF LOW IN WESTERN
MONTANA TO START TO MEANDER...AS THE NOSE OF A STRONG UPPER LEVEL
JET IMPINGES ON SOUTHWEST CANADA. 15Z SURFACE ANALYSIS SHOWS THE
COLD FRONT SINKING THROUGH CENTRAL VIRGINIA...WITH SEVERAL RESIDUAL
BOUNDARIES EAST OF THE APPALACHIANS.

MODELS: GFS INITIALIZED WELL IN REGARD TO THE HEIGHT FIELD OVER
NORTH AMERICA. 300MB OBS SHOW A 200KT REPORT SOUTH OF THE GULF OF
ALASKA...WHICH IS AN OUTLIER AND MAY BE IN ERROR. GFS HAS A 110KT
300MB SPEEDMAX WHICH AGAIN MAY BE UNDERDONE WHEN COMPARED TO OBS AND
WATER VAPOR.

ETA/GFS IN GOOD AGREEMENT WITH PUSHING THE BOUNDARY WELL TO OUR
SOUTH AND MOVING THE MIDLEVEL TROUGH WELL EAST THROUGH TUESDAY. THEY
ARE ALSO COMING IN LINE WITH THE CANADIAN SOLUTION...SHOWING A
STRONGER MIDLEVEL RIDGE BUILDING INTO THE MID ATLANTIC ON WEDNESDAY.
GFS STILL LOWERS HEIGHTS OVER THE REGION LATE DURING THE WEEK IN
RESPONSE TO OVER EXAGGERATING THE STRENGTH AND SPEED OF THE NEXT
SYSTEM IN THE MIDWEST.

ENSEMBLE DATA: 09Z SHORT RANGE ENSEMBLES SHOW LITTLE UNCERTAINTY AS
THE FRONT PASSES WELL SOUTH INTO THE CAROLINAS THROUGH TUESDAY
EVENING. THEY ARE ALSO SLOW TO PASS THE MIDLEVEL TROUGH TO OUR
SOUTHEAST...WHILE KEEPING THE CUTOFF LOW ACROSS THE NORTHERN ROCKIES
THROUGH TUESDAY. 00Z GFS ENSEMBLES PASS THE TROUGH WELL TO OUR
SOUTHEAST BY TUESDAY EVENING...AND ABSORB THE CUTOFF LOW INTO THE
MEAN FLOW AND SETUP A NEW TROUGH OVER THE NORTHEAST CONUS DURING THE
THURSDAY THROUGH SATURDAY TIME FRAME. THE 00Z CANADIAN ENSEMBLES ARE
SIMILAR WITH THE DEPARTURE OF THE FIRST TROUGH...WHILE SHOWING A
MUCH SLOWER AND LESS AMPLIFIED ABSORPTION OF THE CUTOFF LOW INTO THE
MEAN FLOW FRIDAY AND SATURDAY. THIS ALLOWS THE MIDLEVEL RIDGE TO
DOMINATE THE EASTERN CONUS FOR A LONGER DURATION.

FORECAST RATIONALE: WITH GOOD CONSENSUS ON FRONTAL
POSITION...PASSING OF THE MIDLEVEL TROUGH...AND BUILDING OF MIDLEVEL
RIDGE OVER AREA THROUGH WEDNESDAY...HAVE MAINTAINED A DRY FORECAST.
STILL FAVOR A CANADIAN SOLUTION FOR LATER IN THE WEEK...AS GFS
CONTINUES TO OVER EXAGGERATE THE MIDWEST SYSTEM DURING THAT TIME
FRAME. THIS KEEPS THE AREA IN A DRY PATTERN THROUGH FRIDAY.
CONFIDENCE LOWERS A BIT OVER THE WEEKEND...BUT A BROAD AND WEAKER
RIDGE SHOULD MAINTAIN A HOLD OVER THE MID ATLANTIC...DESPITE THE GFS
REBUILDING A TROUGH OVER THE AREA DURING THE WEEKEND.

HAVE BUMPED UP MAX TEMPERATURES DURING THE WEDNESDAY THROUGH
FRIDAY TIME FRAME ABOVE MRF ENSEMBLE MOS DUE TO A BUILDING
MIDLEVEL RIDGE ALONG WITH AN INCREASING TEMPERATURE TREND WITH THE
CANADIAN ENSEMBLE 850MB TEMPERATURES DURING THIS PERIOD. EXPECT THE
PATTERN TO SHIFT TO A TYPICAL SUMMER PATTERN (MAINLY DRY AND
INCREASING HEAT INTO THE 90S) BY WEDNESDAY. CONFIDENCE OF HOT AND
DRY WEATHER DROPS A BIT BY NEXT WEEKEND.

ROGOWSKI

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 17, 2:40 PM EDT, 39 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-037>042-
050>053-055>057-WVZ048>055-180900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN. A FEW IN
CENTRAL VIRGINIA COULD ALSO BE SEVERE THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RDH

In the hours before

Local storm report, Aug 17, 2:11 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    PLEASANT VALLEY           MD   WIND DAMAGE
08/16/03   CARROLL                        TREES DOWNED. REPORT BY
                                          911 CENTER.
Local storm report, Aug 17, 2:33 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    KING GEORGE               VA   WIND DAMAGE
08/16/03   KING GEORGE                    TREES DOWN. REPORTED BY
                                          COUNTY EOC.
Special weather statement, Aug 17, 2:45 PM EDT, 34 minutes before
VAZ025-036>038-050-056-172145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN AUG 17 2003

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE SOUTHERN HALF OF VIRGINIA THROUGH 800 PM THIS EVENING.

A WARM AND UNSTABLE AIRMASS IS IN PLACE THIS AFTERNOON.
THUNDERSTORMS THAT FORM IN THIS AIRMASS WILL HAVE THE POTENTIAL TO
BECOME SEVERE THIS AFTERNOON...PRODUCING DAMAGING WINDS AND HAIL.
LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS WITH RAINFALL
RATES UP TO 2 INCHES AN HOUR. DEEP STANDING WATER COULD DEVELOP IN
AREAS OF POOR DRAINAGE.

BE ALERT FOR THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON. MOVE
INSIDE TO A REINFORCED BUILDING IF YOU ARE IN THE PATH OF A SEVERE
THUNDERSTORM. STAY AWAY FROM WINDOWS.

RDH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:02 PM EDTSevere Thunderstorm WarningLWXClarke43 min
Aug 16, 9:45 PM EDTSevere Thunderstorm WarningLWXLoudoun45 min
Aug 17, 1:26 PM EDTSevere Thunderstorm WarningLWXOrange64 min
Aug 17, 3:06 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville54 min
Aug 17, 4:04 PM EDTSevere Thunderstorm WarningLWXNelson41 min
Aug 16, 10:25 PM EDTSevere Thunderstorm WarningLWXCarroll65 min
Aug 16, 10:56 PM EDTSevere Thunderstorm WarningLWXBaltimore64 min
Aug 16, 8:11 PM EDTSevere Thunderstorm WarningLWXBerkeley64 min
Aug 16, 8:41 PM EDTSevere Thunderstorm WarningLWXJefferson49 min
Aug 16, 11:51 PM EDTFlash Flood WarningLWXBerkeley114 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.